Utah, 2006

Damaging Wind in Utah, July 17, 2006

July 17, 2006 · NWS GJT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 17, 2:29 PM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Jul 17, 2:29 PM MST, 4 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
329 PM MDT MON JUL 17 2006

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
HIGH PRESSURE CENTERED RIGHT ON TOP OF THE CWFA EARLY THIS AFTERNOON.
DIURNAL WARMING AND GRADUAL UPWARD TREND IN MOISTURE HAS RESULTED IN
INCREASED SHOWERS AND THUNDERSTORMS EARLY THIS AFTERNOON.

TONIGHT: KGJT 17/12Z SOUNDING HELD 0.80 PW THIS MORNING AND REPORTS
FROM YESTERDAYS STORMS INDICATED THAT MANY STORMS WERE PRODUCING
WETTING RAIN. AS IN PREVIOUS DAYS...EXPECT DIURNAL COOLING TO BRING
ABOUT END OF CONVECTIVE ACTIVITY THIS EVENING. HOWEVER...MODELS
HINT AT WEAK INVERTED TROF MOVING NORTHWEST...NORTH THEN
NORTHEASTWARD ACROSS WESTERN COLORADO OVERNIGHT. THEREFORE...HELD
ONTO SOME LOW POPS.

TUESDAY-WEDNESDAY: MODELS SHOW SLOW MOISTENING TREND TO CONTINUE
THROUGH MIDWEEK WITH PW VALUES APPROACHING 0.9 BY MIDWEEK AS HIGH
SLIPS JUST A BIT EASTWARD. THEREFORE...WILL CONTINUE WITH INCREASED
POP CHANCES DURING THIS PERIOD. EXPECT BEST RAIN CHANCES ON WEDNESDAY
AS ANOTHER DISTURBANCE INDICATED IN MODEL DATA PROGGED TO IMPACT THE
AREA.

INCREASED CLOUDS AND SHOWERS WILL RESULT IN A SLOW COOLING TREND
THROUGH WEDNESDAY.

.LONG-TERM (WEDNESDAY NIGHT THROUGH MONDAY)...HIGH PRESSURE BEGINS
TO BUILD BACK TO OUR WEST ON THURSDAY AND AMPLIFIES STRONGLY ALONG
THE WEST COAST. PREVIOUS EXTENDED FORECASTS FOR THESE PERIODS HAVE
SHOWN A DRYING TREND. BUT WITH THE STRONG AMPLIFICATION OF THE WEST
COAST RIDGE...AN OPEN WAVE DROPPING SOUTH ALONG THE EAST/LEE SIDE
OF THE RIDGE DROPS INTO THE GREAT BASIN ON FRIDAY. THE EC HAS LED
THE WAY WITH THIS SCENARIO...BUT THE GFS HAS FOLLOWED. THOUGH
CLIMATOLOGICALLY UNUSUAL...MODEL AGREEMENT PUSHES THIS FORECAST FOR
HIGHER POPS BOTH FRIDAY AND FRIDAY NIGHT. SOME WEAK TROFINESS
REMAINS THROUGH THE WEEKEND FOR LATE-DAY SHOWERS AND STORMS.
TEMPERATURES BACK DOWN NEAR OR JUST ABOVE AVERAGE.   RAMEY

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
.CO...NONE.
.UT...NONE.

&&

NL/JOE
Hazardous weather outlook, Jul 17, 3:21 AM MST, 15 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
421 AM MDT MON JUL 17 2006

COZ001>014-017>023-UTZ022>025-027>029-181030-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
421 AM MDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP NEAR THE CONTINENTAL DIVIDE LATE
THIS AFTERNOON AND EARLY THIS EVENING...WITH WIDELY SCATTERED
THUNDERSTORMS OVER THE SAN JUAN MOUNTAINS. THESE STORMS WILL PRODUCE
OCCASIONAL LIGHTNING STRIKES AND LOCAL GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH
AFTERNOON AND EVENING THROUGH SUNDAY. THESE STORMS MAY PRODUCE CLOUD
TO GROUND LIGHTNING...STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

CJC

The radar

The Grand Junction radar (KGJX), 137 km away, was scanning. The volume nearest the first event began at 02:13 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand

When
July 17, 7:15 PM MST
Where
Grand County, (Cny)canyonlands Fld
Measured
51 kt (59 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.767, -109.750

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5524311.